Q: Concerned about Elderly Mother taking Lithium
My mother has been manic depressive for over thirty years and has been
treated with Lithium during this period quite successfully thanks to close
monitoring of her moods and medication adjustments overseen by my father and
My father died five years ago now and since this time my mother has been on an
endless rollercoaster of highs and lows with very few periods of "normal" mood.
These bouts can be directly linked to the inability of the UK system to monitor
closely enough and to ensure the correct levels of drugs in her system.
As a direct result of one incident my mother became toxic with sores on her
mouth etc, extreme confusion, manias and even aggression which once again
her to hospital.
Since this time she has had a series of urinary tract
infections that seem to knock
her sideways and she ends up back in the mental hospital with the mania,
My question is, do you think that aged nearly 70 she has been on Lithium too
Does the fact that she has been allowed to become toxic on more than one
affect her mental state (much more confused and spacey) as well as her renal
function (constant urinary tract infections)? Should she even been on Lithium
such a history? As we speak she remains in hospital, confused, various manias
no help in sight.
Appreciate your thoughts and guidance.
Dear Jackie --
Sorry to hear about this unfortunate course of events.
Knowing nothing more than this, one of the things that stands out the most is
when a stabilizing influence on things your father had: your mother tolerated
lithium well when he was around. Alternatively, his passing may have been really
overwhelming for her. Probably both are true -- as well as the difficulties that
can arise from lithium when blood levels are not monitored closely. (The
experience of people with mental health problems in the United States is so
disastrous sometimes, it is hard to imagine that things could be any worse in
the UK system; perhaps we romanticize it, but generally the idea that any one
can get treatment, regardless of income, makes your system extremely attractive
compared to ours. The experience you describe suggests that perhaps there are
problems in your system as well.
Treatment of elders with lithium is recognized as carrying much more risk than
in younger folks. Having had episodes of lithium toxicity does increase the risk
further. I sometimes seen it recommended that a person who has had severe
lithium toxicity not be treated without medication thereafter, but sometimes
making that leap to an alternative approach is difficult if a person has done
extremely well on lithium prior to that time.
Urinary tract infections can really throw people sideways, all right. They can
cause a "pseudo-dementia", in which people look like they have Alzheimer's, but
can recover well once the infection is treated. So recurrent infections could
indeed cause a lot of trouble. At this point I would presume that the hospital
team will be looking at alternatives to lithium, but be careful not to raise
hopes too high that an alternative approach will be vastly better. It can be
difficult to find a really effective alternative sometimes (e.g. low- dose
Depakote, or low- dose risperidone) when there are simultaneous medical
I hope things do indeed get better, and quickly.
Published December, 2007